Article: Volume 41 Number 5 Page 395 - June 2014

Prev    Article P395    Next  Read article

  Dent Update 2014; 41: 395-405

Oral surgery:  Haemostasis Part 2: Medications that Affect Haemostasis

CPD:  CPD  0:48   (closed)      Self assess

Feedback:  0 comments, 0 ratings

      

Abstract: Post-operative haemorrhage is a recognized complication in dental practice. This may be more prevalent in patients taking anti-thrombotic medications. It is important that the dentist understands the mechanism of action of these drugs and how they may affect management of dental patients.

Clinical relevance: Dental professionals must be aware of those medications affecting haemostasis and how they may impact on management. The emergence of different therapeutic regimens has increased the number of such drugs.

Author notes: Neal J McCormick, BDS(Lpool), MFDS RCPS(Glasg), General Professional Trainee (GPT), Health Education North East, Undrell J Moore, BDS, PhD, FDS RCS(Eng), Senior Lecturer in Oral Surgery, John G Meechan, BDS, PhD, FDS RCS(Eng), FDS RCS(Ed), FDS RCPS, Honorary Consultant/Senior Lecturer in Oral Surgery, Newcastle Dental Hospital, Richardson Road, Newcastle upon Tyne, NE2 4AZ and Mohsen Norouzi, MD, MRCP(UK), Specialist Registrar in Haematology, Royal Victoria Infirmary, Newcastle upon Tyne (Health Education North East), UK.

Objective: To understand the impact certain medications may have on dental extractions and be aware of the licence of new anticoagulant medications.

ADG